July 8, 2015
Do Some Erectile Dysfunction Drugs Increase Malignant Melanoma Risk?
New York—Do erectile dysfunction drugs with phosphodiesterase type 5 (PDE5) inhibitors increase men’s risk of malignant melanoma?
A study published recently in the Journal of the American Medical Association suggests the drugs might have that effect. New York University researchers and colleagues caution, however, that the association they found among men in Sweden could have been causal.
Background information in the study notes that PDE5, the target of oral erectile dysfunction (ED) drugs, is part of a pathway that has been implicated in the development of malignant melanoma. A recent study based on 14 cases of malignant melanoma in men taking PDE5 inhibitors indicated increased risk of melanoma of the skin following use of the ED drug sildenafil, the article adds.
For this study, researchers used data from the Swedish Prescribed Drug Register, the Swedish Melanoma Register, and other healthcare registers and demographic databases in Sweden to identify melanoma cases diagnosed from 2006 through 2012.
Results indicate that, of 4,065 melanoma cases, 435 men (11%) had filled prescriptions for sildenafil, vardenafil or tadalafil, as did 1,713 men of 20,325 controls (8%). A statistically significant increased risk of melanoma in men taking PDE5 inhibitors was determined after analysis.
According to study authors “the most pronounced increase in risk” was noted in men who had filled a single prescription, with an exposure rate of 4% versus 3% for controls. The increase in risk was not significant, however, among men with multiple filled prescriptions.
PDE5 inhibitors were significantly associated with melanoma stage 0, where the cancer is unlikely to have spread, and stage I, which also tends to be localized, but not with more serious stages II through IV, according to the study. PDE5 inhibitor use was also associated with an increased risk of basal cell carcinoma.
Which PDE5 inhibitor was used or whether they were short- or long-acting did not seem to make a difference; the risk estimates were similar for sildenafil, vardenafil, and tadalafil.
The authors point out that men taking PDE5 inhibitors had higher educational levels and annual incomes, factors that are also significantly associated with melanoma risk.
“In a Swedish cohort of men, the use of PDE5 inhibitors was associated with a modest but statistically significant increased risk of malignant melanoma,” the authors write. “However, the pattern of association (eg, the lack of association with multiple filled prescriptions) raises questions about whether this association is causal.”
Instead, they suggest, “the observed association may reflect confounding [other factors that can influence outcomes] by lifestyle factors associated with both PDE5 inhibitor use and low-stage melanoma.”
|Connect With U.S. Pharmacist